Alert archive / Alabama / Small Craft Advisories in 2019

Small Craft Advisory 28, NWS Mobile, AL

May 9, 2019

NWS Mobile, AL issued this small craft advisory at May 9, 2019, 10:13 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 9, 2019, 10:13 PM CDT (03:13 UTC)
Expired
May 10, 2019, 4:00 AM CDT
In force
6 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

758 
WHUS74 KMOB 100313
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
1013 PM CDT Thu May 9 2019

GMZ670-100900-
/O.NEW.KMOB.SC.Y.0028.190510T0313Z-190510T0900Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
1013 PM CDT Thu May 9 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CDT FRIDAY...

The National Weather Service in Mobile has issued a Small Craft
Advisory, which is in effect until 4 AM CDT Friday. 

* WINDS...20 TO 25 KNOTS.

* WAVES/SEAS...5 TO 6 FEET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
1 follow-up statement
056 
WHUS74 KMOB 100341
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
1041 PM CDT Thu May 9 2019

GMZ631-632-650-100900-
/O.EXA.KMOB.SC.Y.0028.000000T0000Z-190510T0900Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
1041 PM CDT Thu May 9 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CDT FRIDAY...

The National Weather Service in Mobile has issued a Small Craft
Advisory, which is in effect until 4 AM CDT Friday. 

* WINDS...20 TO 25 KNOTS.

* WAVES/SEAS...5 TO 6 FEET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

GMZ670-100900-
/O.CON.KMOB.SC.Y.0028.000000T0000Z-190510T0900Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
1041 PM CDT Thu May 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT FRIDAY...

* WINDS...20 TO 25 KNOTS.

* WAVES/SEAS...5 TO 6 FEET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at May 9, 9:28 PM CDT, 45 minutes earlier.

Area forecast discussion, May 9, 9:28 PM CDT, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
928 PM CDT Thu May 9 2019

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...An outflow boundary associated with the earlier linear
convective complex that impacted our forecast area has pushed
well offshore into the northern Gulf of Mexico this evening. Gusty
northerly winds and rain cooled air behind the gust front has allowed
temperatures to drop into the upper 60s across much of our area
this evening. Radar continues to show remnant light to moderate
rain showers covering much of the CWA this evening, and we updated
the forecast to increase rain chances to around 60% through
around or shortly after midnight. Regional dual pol/radar rainfall
estimates indicate that the heaviest rainfall fell over interior
southeast MS and southwest AL today, where totals of 2 to 4 inches
have been estimated. A complicated forecast continues for late
tonight into Friday morning as some short range and high
resolution model guidance indicates another shortwave trough
lifting from southeast TX/southern LA toward MS into Friday
morning. Deep layer moisture and increasing ascent ahead of this
approaching feature may result in the re-development of showers
and thunderstorms, particularly over our northwestern zones late
tonight into Friday morning. There will be potential for locally
heavy rainfall should convection develop, and we will need to
monitor convective trends closely given how much rain fell over
our interior northwest zones earlier today. Will we introduce at
least a Limited threat of flooding in our northwestern CWA through
Friday for now and let later shifts assess trends to determine if
a greater flooding threat materializes. /21

&&

.PREV DISCUSSION... /issued 629 PM CDT Thu May 9 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...Conditions across the area at 00z are general mid
level MVFR or higher, except for low end MVFR over the I-10
corridor along a south-southeastward moving outflow boundary.
This boundary is bringing widespread rain-showers and a few
thunderstorms, with general rainshowers as one moved inland. As
the outflow continues south of the coast, conditions will improve
to general MVFR to VFR and are expected to last into the overnight
hours with general northerly winds between 5 and 10 knots. CIGs
and VISBYs will drop to low end MVFR/IFR levels after 06z as
fog/stratus forms, especially over areas along that have received
substantial rain during the afternoon/evening hours and winds
become light. Conditions Friday will rise to general MVFR/VFR
levels during the morning, but another round of showers and
thunderstorms will bring low end MVFR conditions again with
southerly winds rising to 10 to 15 knots by afternoon.
/16

PREV DISCUSSION... /issued 406 PM CDT Thu May 9 2019/

NEAR TERM /Now Through Friday/...A decaying MCS will continue to
slowly sink toward the coast through early this evening. The severe
threat will continue to decrease through the late afternoon as well,
as the upper dynamics continue to pull well away to the north. An
isolated severe storm cannot be completely ruled out with damaging
winds the main threat. Locally heavy rain will also be possible,
however the main flooding risk is expected to remain north and west
of the area. A frontal boundary will remained stalled from northern
Alabama across central Mississippi through Friday night. This will
maintain a warm and unstable airmass over our area with scattered to
numerous showers and thunderstorms across the northwestern half of
the area and scattered coverage over the southeastern half. Severe
thunderstorms are not expected on Friday. Temps on Friday will range
from the upper 70s and low 80s across the northwest to low to mid
80s across the southeast. /13

SHORT TERM /Friday night Through Sunday night/...An upper trof
amplifies over the central states through Saturday night then
progresses into the eastern states during the remainder of the
period. This pattern will maintain a southwesterly flow aloft
with a series of shortwaves moving across the forecast area
through Sunday morning, which then diminish and exit to the east
Sunday afternoon as the upper trof advances into the eastern
states. A surface low is expected to develop near the Texas coast
Friday night and move off into the northeast states, bringing a
trailing cold front through the forecast area Sunday afternoon
into Sunday evening. MLCAPE values increase to 1500-2000 J/kg over
much of the area on Saturday with values of 1000-1500 J/kg
expected for Sunday. Shear coincident with the better instability
will be limited (0-1 km Helicity < 100 m2/s2) although higher
values will be possible in regions of lower instability. Model
soundings show dry air centered near 700 mb on Saturday which will
enhance downdraft production, but also a potential cap near 750
mb. Model soundings on Sunday show more moisture indicating less
of potential for strong downdraft production. Each day supports
the development of some strong storms each afternoon into the
early evening, but Saturday, with the higher instability and mid
level dry air, also has the potential for a few severe storms.

The better forcing (primarily isentropic lift) will be along and
west of I-65 on Saturday where will have likely pops with chance
pops further to the east. Categorical pops follow for most of the
area on Sunday as the front moves into the area.  Highs on
Saturday will be 80 to 85 west of I-65 with mid 80s further to the
east, then highs on Sunday will be mainly in the lower 80s. Lows
Friday night and Saturday night typically range from the upper 60s
inland to the lower 70s at the coast. Lows Sunday night in the
wake of the cold front range from the upper 50s well inland to the
mid 60s at the coast. A moderate risk of rip currents is expected
through the period. /29

LONG TERM /Monday Through Thursday/...A surface high builds into
the region through Monday night in the wake of the cold front and
lingers through Tuesday night while the eastern states upper trof
continues off into the western Atlantic. A well defined
shortwave trof (remnants of an earlier upper low) meanwhile advances
across the south central states, then weakens while continuing
eastward along the northern Gulf and adjacent coastal areas on
Thursday while a larger scale upper trof amplifies over the
eastern states. A surface low is expected to develop well to the
north with the amplifying upper trof, and bring a trailing weak cold
front into the forecast area on Thursday. Mainly dry conditions
are expected through Tuesday, then slight chance to chance pops
follow for Wednesday and Thursday as the weakening shortwave trof
approaches followed by the weak front moving into the area. /29

MARINE...A moderate south to southeast wind flow will decrease
tonight into Friday in response to high pressure slowly shifting
eastward, combined with a weak cold front slowly approaching from
the northwest. The weak cold front will eventually move off the
coast Sunday night into early Monday leading to a light offshore
flow Monday and Monday night. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 AM CDT Friday for ALZ265-266.

FL...High Rip Current Risk until 6 AM CDT Friday for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 9, 3:44 AM CDT, 18 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
344 AM CDT Thu May 9 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-100845-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
344 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a HIGH risk for rip currents along Gulf beaches of
Alabama and Northwest Florida through tonight.

Showers and thunderstorms will develop today and tonight. A few
strong to severe thunderstorms will be possible, especially over
interior sections of southwest Alabama and southeast Mississippi.
The main impacts will be gusty straight line winds, frequent cloud
to ground lightning and periods of very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a MODERATE risk of rip currents Friday through Sunday.

Showers and storms will develop each day Friday through Sunday.
A few strong to severe thunderstorms will be possible. The main
impacts will be gusty straight line winds, frequent cloud to
ground lightning and periods of very heavy rain.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.

GMZ630>636-650-655-670-675-100845-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
344 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous wind and wave conditions for small craft will be
possible today and early tonight.

Showers and thunderstorms will increase in coverage late today and
tonight. A few strong to severe thunderstorms will be possible.
Gusty straight line winds, frequent lightning and heavy rain will
be the main impacts from the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will increase in coverage Friday through
Sunday. A few strong to severe thunderstorms will be possible each
day. Gusty straight line winds, frequent lightning and heavy rain
will be the main impacts from the stronger storms.

In the hours before

Local storm report, May 9, 6:37 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
637 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLASH FLOOD      MOBILE                  30.68N 88.07W
05/09/2019                   MOBILE             AL   BROADCAST MEDIA

            MEDIA REPORT OF FLOODING ALONG GOVERNMENT
            ST. FROM AIRPORT BLVD TO THE BANKHEAD
            TUNNEL. SOME SIDE STREETS REPORTED
            IMPASSIBLE. REPORT VIA SOCIAL MEDIA.

&&

BB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:46 PM CDTSpecial Marine WarningMOB89 min
May 9, 9:11 PM CDTSpecial Marine WarningMOB94 min
May 10, 5:15 AM CDTSmall Craft AdvisoryMOB4 hr
May 10, 5:22 AM CDTFlash Flood WatchMOBBaldwin, Mobile53 hr
May 10, 10:34 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington21 days
May 10, 10:34 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington8 days
May 9, 9:09 PM CDTRiver Flood WarningMOBGeorge, Greene, Perry10 days
May 9, 9:13 PM CDTRiver Flood WarningMOBGeorge, Greene, Wayne12 days
May 9, 9:16 PM CDTRiver Flood WarningMOBGeorge, Greene, Jackson21 days

Nearby

Small Craft Advisories in Alabama, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.